NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 28, 2015
Anxiety and Stress Disorders
My 20 year old son has been taking Lexapro for about 9 months. It`s now time for him to taper off. His pediatrician said to go down to 10 mg for 2 weeks and then discontinue completely. Do you think it`s better to take longer to taper and go down to 5 mg and/or lower for a while also? Thank you so much for your response.
Everyone is different when it comes to stopping antidepressants. There are two things to look for -- one is what is called "withdrawal" or "discontinuation" symptoms (which occur with abrupt or sudden stopping of these types of medicines called SSRIs (selective serotonin re-uptake inhibitors). The other thing to look for is a return of worsening of the original symptoms of depression, which may return if it is not yet time to stop the medications (and treatment with SSRIs for depression is usually needed for 6 to 18 months, so, for some people, symptoms return if the medication is stopped after only 6 - 9 months).
Some of the symptoms associated with the withdrawal syndrome include the following:
- Bizarre dreams
- Problems with concentration and memory
- Gastrointestinal distress
- Electric shock sensations
Since some of these may have been symptoms from the original illness of depression, it may be hard to know if this is withdrawal or a return of the depression. If the symptoms start quickly after the dose is reduced (within a day or so) it is more likely to be withdrawal, while if they occur 3 - 8 days later, they are more likely to be depression returning.
It is important to remember that many (perhaps most) people stop SSRIs with no taper with no problems. Lexapro, and many of the other SSRIs have what is called a long "half life", which means each pill you take stays in the body working for many hours, and gradually leaves the body over days. So... for many people, the "natural" taper that occurs by just stopping a medication with a long half life is sufficient to avoid any symptoms.
Every person is different, and the taper recommended for you son may work just fine, or he may find going down by 5 mg every 6 - 8 days a more effective method. If he has had problems with symptoms of withdrawal perhaps after missing one or two doses, then he will probably benefit by a slower taper. On the other hand, if he is not very sensitive or ever suffered any withdrawal like symptoms with missed doses, the physician's recommended taper may be sufficient. If you are uncertain, a slower taper may help alleviate your concerns.
Nancy Elder, MD
College of Medicine
University of Cincinnati